Texas, 2013

High Wind in Texas, May 28 to 29, 2013

May 28 to 29, 2013 · NWS AMA · 9 events in 3 counties and zones

Several high wind gusts were observed between the afternoon hours of the 28th and the early morning hours of the 29th. A dryline was situated across the western portions of Potter and Randall Counties with storms east of this dryline.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Several high wind gusts were observed between the afternoon hours of the 28th and the early morning hours of the 29th. A dryline was situated across the western portions of Potter and Randall Counties with storms east of this dryline. As the dryline moved into the east during the early evening, storms over the Amarillo area were cut off from moist inflows and decayed quickly. The extremely dry near surface air behind the dryline evaporated precipitation beneath these decaying storms leading to high winds from 5:15 PM CST to 6:26 PM CST across Potter County. The accelerated downward motion cause a sustain 58 mph wind and 71 mph gust at the Amarillo ASOS (Potter County), which was the second highest non-thunderstorm wind gust for the day. A resident 9 miles east of Amarillo (Potter County) reported a completely destroyed barn roof and a second damaged bar roof around the same time the 71 mph gust was reported by the Amarillo ASOS. On the north side of Amarillo (Potter County), a member of the public reported that the roof on a building next to the Dollar Tree on Amarillo Boulevard was lifted during a high wind gust. This gust was estimated to be near 64 mph. The KVII Schoolnet site at De Zavala Middle School (Potter County) reported a 63 mph gusts at 5:57 PM CST. The Amarillo Emergency Manager reported that the high winds blew the roof off the River Road ISD field house (Randall County) and downed power lines across the city. Xcel Energy reported nearly 6500 people lost power from the combination of thunderstorm and non-thunderstorm wind gusts on the 28th, and 4000 people would remain without power until the 29th as power lines and poles were repaired or replaced.|The outflow from decaying storms over Amarillo coupled with the retreating dryline to cause an isolated high wind gust in Dumas (Moore County). The Texas Department of Transportation AWOS reported a non-thunderstorm gust of 59 mph shortly before 9 PM CST. This same combination would lead to another non-thunderstorm gust in Perryton (Ochiltree County) around 2:18 AM CST. However, the decaying storm that approached the Perryton AWOS was the former supercell which brought a swath of hail up to baseball size from Deaf Smith County to Carson County. The collapse of that storm provided a much greater downward motion than what occurred in Dumas (Moore County), which is why it was the highest non-thunderstorm wind gust for the day at 78 mph. After this occurred, the nocturnal inversion strengthen sufficiently to prevent any further high wind gusts across the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 5:02 PM CST, 13 minutes earlier.

Area forecast discussion, May 28, 5:02 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT TUE MAY 28 2013

.AVIATION...
A STATIONARY FRONT NEAR THE OKLAHOMA PANHANDLE AND A DRYLINE
EXTENDING FROM THE FRONT IN THE EASTERN OKLAHOMA PANHANDLE SOUTHWEST
INTO THE SOUTHWEST TEXAS PANHANDLE WILL PRODUCE SCATTERED CONVECTION
MAINLY AFFECTING THE AMARILLO TAF SITE THROUGH 06Z WEDNESDAY. VFR
CONDITIONS ARE EXPECTED OUTSIDE OF THE CONVECTION. SOUTHERLY TO
SOUTHWESTERLY WINDS 15 TO 25 KNOTS WITH HIGHER GUSTS EXCEPT WIND
GUSTS OF 40 TO 50 KNOTS OR GREATER NEAR THE CONVECTION.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 236 PM CDT TUE MAY 28 2013/

DISCUSSION...
WE HAVE A LOT OF INTERESTING FEATURES ACROSS THE PANHANDLES THIS
AFTERNOON. A DRYLINE WAS RETREATING NORTHWESTWARD ACROSS THE
NORTHWEST THIRD OF THE TEXAS PANHANDLE. A STATIONARY FRONT WAS FOUND
EAST/WEST ACROSS THE OKLAHOMA PANHANDLE. A JET STREAK IN THE UPPER
LEVELS WAS APPROACHING THE SOUTHEAST TEXAS PANHANDLE FROM THE
SOUTHWEST. ALL OF THESE FEATURES WILL PROBABLY HELP THUNDERSTORMS TO
DEVELOP THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS WILL
LIKELY BE SEVERE WITH THE GREATEST THREAT ACROSS THE EASTERN HALF OF
THE PANHANDLES.

NOCTURNAL SHOWERS AND THUNDERSTORMS WOULD NOT BE OUT OF THE
QUESTION AFTER MIDNIGHT AS THE MAIN UPPER LEVEL SHORT WAVE
APPROACHES FROM CENTRAL NEW MEXICO. HAVE ADDED SOME POPS FURTHER
WEST ACROSS THE SOUTHERN TEXAS PANHANDLE FOR THIS POSSIBILITY.

THE DRYLINE IS EXPECTED MOVE INTO THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES BY THUNDERSTORM INITIATION TIME WEDNESDAY AFTERNOON.
WOULD NOT BE SURPRISED IF THE DRYLINE ENDS UP FURTHER EAST THAN
WHAT THE CURRENT MODELS SHOW GIVEN THE STRENGTHENING WESTERLY FLOW
ALOFT AS THE SHORT WAVE TROUGH TRANSLATES ACROSS THE REGION. AGAIN
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.

WILL KEEP THE FORECAST DRY FROM THURSDAY ONWARD AS A DRIER AIR
MASS FILTERS ACROSS THE PANHANDLES.

FIRE WEATHER...
ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR WEDNESDAY WILL
BE CONDITIONAL ON HOW MUCH AND HOW WIDESPREAD THE RAIN IS TONIGHT...
SO WILL HOLD OFF ON ANY FIRE WEATHER WATCHES FOR NOW. IF WE DO NOT
SEE MUCH RAIN...THEN AREAS WEST OF A GUYMON TO AMARILLO LINE COULD
SEE CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY. ELEVATED TO NEAR
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR MUCH OF THE
WEST AND CENTRAL PANHANDLES ON THURSDAY...BUT THE WINDS WILL BE
LIGHTER. THE WINDS MAY BE A BIT STRONGER ON FRIDAY ALONG WITH
RELATIVE HUMIDITY VALUES BELOW 20 PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, May 28, 2:08 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT TUE MAY 28 2013

OKZ001>003-TXZ001>020-290815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
308 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS...SOME SEVERE...WILL BE SCATTERED ACROSS THE PANHANDLES
TONIGHT. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING ARE THE
MAIN HAZARDS. AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY AND WEDNESDAY NIGHT. THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE WESTERN AND CENTRAL PANHANDLES WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY THROUGH
FRIDAY.

GOEHRING

In the hours before

Local storm report, May 28, 5:04 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
604 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     7 ENE AMARILLO          35.23N 101.71W
05/28/2013  M60 MPH          POTTER             TX   NWS OFFICE

&&

EVENT NUMBER AMA1300466

KJS
Local storm report, May 28, 5:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     2 E PERRYTON            36.39N 100.77W
05/28/2013  E60 MPH          OCHILTREE          TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1300467

FENNER
Local storm report, May 28, 5:07 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
607 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     7 ENE AMARILLO          35.23N 101.71W
05/28/2013  M66 MPH          POTTER             TX   NWS OFFICE

&&

EVENT NUMBER AMA1300468

KJS
Local storm report, May 28, 5:10 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     1 E AMARILLO            35.20N 101.80W
05/28/2013                   POTTER             TX   EMERGENCY MNGR

            ROOF BLOWN OFF A METAL BUILDING AT 6TH AND OSAGE

&&

EVENT NUMBER AMA1300469

LG
Local storm report, May 28, 5:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     2 E AMARILLO            35.20N 101.78W
05/28/2013                   POTTER             TX   EMERGENCY MNGR

            POWER LINES DOWN IN THE FAIRGROUNDS AREA.

&&

EVENT NUMBER AMA1300470

LG
Local storm report, May 28, 5:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     7 ENE AMARILLO          35.23N 101.71W
05/28/2013  M66 MPH          POTTER             TX   NWS OFFICE

&&

EVENT NUMBER AMA1300471

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Potter

When
May 28, 5:15 PM CST to 5:16 PM CST
Where
Potter forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

A dryline had advanced east of the city of Amarillo during the evening hours of the 28th. As showers moved across the dryline, the precipitation from these showers evaporated and dragged stronger winds behind the dryline to the surface. This caused a 71 mph wind gust at the Amarillo (Potter County) ASOS.

High Wind, Potter

When
May 28, 5:15 PM CST to 6:16 PM CST
Where
Potter forecast zone
Measured
50 kt (58 mph) measured sustained
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

A dryline had advanced east of the city of Amarillo during the evening hours of the 28th. As showers moved across the dryline, the precipitation from these showers evaporated and dragged stronger winds behind the dryline to the surface. This caused a sustained wind of 58 mph at the Amarillo (Potter County) ASOS.

High Wind, Potter

When
May 28, 5:15 PM CST to 5:17 PM CST
Where
Potter forecast zone
Measured
59 kt (68 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High wind gusts completely destroyed a barn roof and partially damaged another barn roof 9 miles east of Amarillo (Potter County).

High Wind, Potter

When
May 28, 5:32 PM CST to 5:34 PM CST
Where
Potter forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

A member of the public reported that the roof of the building next to Dollar Tree on Amarillo Boulevard on the north side of Amarillo (Potter County) was lifted as a non-thunderstorm wind gust blew through that area. The person also reported that traffic cones were being blown across the road.

High Wind, Potter

When
May 28, 5:57 PM CST to 5:59 PM CST
Where
Potter forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The KVII Schoolnet site at De Zavala Middle School reported a 63 mph non-thunderstorm wind gust.

High Wind, Potter

When
May 28, 5:59 PM CST to 6:01 PM CST
Where
Potter forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The Potter and Randall County Emergency Manger reported that the River Road ISD Field House roof was blown off by a non-thunderstorm wind gust. No injuries were reported with this damage.

High Wind, Potter

When
May 28, 6:26 PM CST to 6:27 PM CST
Where
Potter forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The Potter and Randall County Emergency Manger reported that a tree had been blown onto a house at the intersection of 9th Ave and Buchanan. No injuries were reported with this damage.

High Wind, Moore

When
May 28, 8:55 PM CST to 8:57 PM CST
Where
Moore forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

An evaporating shower brought stronger winds aloft to the surface in Dumas. The Texas Department of Transportation AWOS reported a non-thunderstorm wind gust of 59 mph.

High Wind, Ochiltree

When
May 29, 2:18 AM CST to 2:19 AM CST
Where
Ochiltree forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

A decaying shower brought strong winds aloft to the surface. The Perryton (Ochiltree County) AWOS reported a non-thunderstorm wind gust of 78 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459214, 459216, 459218, 459236, 459237, 459238, 459239, 459240, 459241.